The recent update of human error can make even a stone cry. Lis Noris, a bubbly 15 year old teenager from Ayrshire, was given radiation therapy, for brain tumor at Beatson Oncology Centre, Glasgow. After a brief reprieve, she was awakened to a rude shock of being the unfortunate recipient of an overdose, 17 times of therapy, considered potentially fatal.
Doctors have admitted to human error, while expressing speculation about the long term effects of the medication. Radiation therapy began for the teenager on January 5th, after chemotherapy at Glasgow's York hill hospital. Last week, she had left the hospital happy that the tumor was gone! A few days later, hospital authorities visited her home to inform her about the overdose.
AdvertisementComplaining of burns at the back of her neck and blisters that are giving her sleepless nights, she is consumed with anger at people who have caused this mistake.
Internal investigation has already started and Professor Alan Rodger, medical director at Beatson Oncology Centre, Scotland's largest cancer centre, has deeply regretted the incident, while apologizing for the mistake and trauma that it has caused. He has also confirmed that other patient's treatments continue as normal without any compromises in discharging the treatment. Further he has promised continued support to Lisa and her family to help combat the effects of overdose. The staffs involved with this have been deeply disturbed by the incident.
According to Jenny Whelan, head of the support organization, Cancer Backup Scotland, radiotherapy is one among three chosen ways to treat cancer, depending on the size, location and depth of the tumor. Thereafter the dose is calculated to kill the tumor without causing any damage to the tissue surrounding the tumor. Radiotherapy for brain tumor is divided into number of daily doses that takes only few minutes spreading over several weeks. Radiotherapy is administered to a person in a horizontal position, and little marks on the skin denote areas that have been treated, acting as markers for further treatment. If the calculation is accurate at the start of the therapy, there is no room for error regarding the dosage.
Martin Ledwick, cancer information manager for Cancer Research UK, said: 'It's difficult to speculate as to what the impact of this might be as the situation is so unusual. It seems that the doctors have suggested there are certain quite dramatic side effects already. One of the key things that is going to be so difficult for the family is that there is going to be uncertainty about what's going to happen.'